These pages are about women and epilepsy in the UK. If you are looking for information about women and epilepsy in another country, please contact your local epilepsy organisation
Every woman goes through the menopause. It’s sometimes called ‘the change of life’. Around the time of the menopause, your periods happen less often and eventually stop altogether. Your body stops releasing eggs, which means that you can’t get pregnant naturally. Among other symptoms, you might have hot flushes and night sweats. You might also have trouble sleeping. This can cause you to have poor concentration and feel irritable.
When the menopause happens
In the UK, most women reach the menopause around the age of 52. However, it can happen earlier, or later, than this. If you have epilepsy, there’s a possibility that you may start the menopause earlier than other women. This is more likely if you have frequent seizures.
More information about the menopause is available from NHS Choices.
The menopause and seizures
Many women with epilepsy notice a change in their seizure pattern during or after the menopause. Some women have more seizures and some women have fewer seizures.
Catamenial epilepsy is when your seizures follow a pattern that is connected to your periods. If you have catamenial epilepsy, some research suggests that you might have more seizures than usual in the time leading up to the menopause. After the menopause, you might find that your seizures happen less often.
Hormone replacement therapy (HRT) is a treatment that involves taking certain hormone supplements. The aim of HRT is to lessen or stop symptoms of the menopause, such as hot flushes and night sweats. Many women don’t have severe menopause symptoms, so don’t take HRT. But it can be helpful for women who find that the menopause is affecting their quality of life.
HRT is available in many different forms, including oestrogen alone and oestrogen combined with a progestogen hormone. Oestrogen alone may trigger seizures in some women with epilepsy, so it’s not recommended. It’s possible that oestrogen with natural progesterone may help and be less of a risk.
Hormone replacement therapy - the evidence
There are a number of studies looking at HRT and epilepsy. However, all of the studies looked at very small numbers of women with epilepsy, taking HRT. This means there is not enough information about the risk of seizures when taking HRT, and more research is needed.
Hormone replacement therapy and epilepsy medicines
If you decide to try HRT, your doctor will help you consider the best type for you. They will be able to check any interactions between HRT and your epilepsy medicine. It’s known that HRT containing oestrogen can interact with the epilepsy medicine lamotrigine, by lowering the levels of lamotrigine in the blood. This may increase the risk of seizures. If you take lamotrigine and want to take HRT, your doctor should discuss these risks with you.
Hormone replacement therapy and seizures
One small study (21 women) suggests that HRT could cause you to have more seizures than usual. This study goes on to say that this is more likely if you have previously had catamenial epilepsy (when your seizures follow a pattern that is connected to your periods.) And the higher the dose of HRT you take, the more likely you are to have seizures.
If you have epilepsy and are considering taking HRT your doctor may refer you to a specialist for advice.
For more information about HRT and the menopause, see the British Menopause Society's website: thebms.org.uk.
For more information about the menopause generally, see menopausematters.co.uk
If you would like to see this information with references, visit the Advice and Information references section of our website. See Women with epilepsy.
Epilepsy Action wishes to thank Penny Burt, Nurse Specialist (Epilepsy), Royal Victoria Infirmary,Newcastlefor her contribution to this information. Penny has declared no conflict of interest.
This information has been produced under the terms of The Information Standard.
- Updated August 2014To be reviewed August 2017